Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Dynamics and self-similarity in min-driven clustering


Authors: Govind Menon, Barbara Niethammer and Robert L. Pego
Journal: Trans. Amer. Math. Soc. 362 (2010), 6591-6618
MSC (2010): Primary 82C22
DOI: https://doi.org/10.1090/S0002-9947-2010-05085-8
Published electronically: July 20, 2010
MathSciNet review: 2678987
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study a mean-field model for a clustering process that may be described informally as follows. At each step a random integer $ k$ is chosen with probability $ p_k$, and the smallest cluster merges with $ k$ randomly chosen clusters. We prove that the model determines a continuous dynamical system on the space of probability measures supported in $ (0,\infty)$, and we establish necessary and sufficient conditions for the approach to self-similar form. We also characterize eternal solutions for this model via a Lévy-Khintchine formula. The analysis is based on an explicit solution formula discovered by Gallay and Mielke, extended using a careful choice of time scale.


References [Enhancements On Off] (What's this?)

  • 1. Jean Bertoin, Eternal solutions to Smoluchowski's coagulation equation with additive kernel and their probabilistic interpretations, Ann. Appl. Probab. 12 (2002), no. 2, 547-564. MR 1910639
  • 2. Jean Bertoin and Jean-Francois Le Gall, Stochastic flows associated to coalescent processes. III. Limit theorems, Illinois J. Math. 50 (2006), no. 1-4, 147-181 (electronic). MR 2247827 (2008c:60032)
  • 3. N. H. Bingham, C. M. Goldie, and J. L. Teugels, Regular variation, Encyclopedia of Mathematics and its Applications, vol. 27, Cambridge University Press, Cambridge, 1987. MR 88i:26004
  • 4. Jack Carr and Robert L. Pego, Self-similarity in a coarsening model in one dimension, Proc. Roy. Soc. London Ser. A 436 (1992), no. 1898, 569-583. MR 1177577 (93f:82032)
  • 5. Laurens de Haan, An Abel-Tauber theorem for Laplace transforms, J. London Math. Soc. (2) 13 (1976), no. 3, 537-542. MR 0407542 (53:11315)
  • 6. B. Derrida, C. Godrèche, and I. Yekutieli, Scale-invariant regimes in one-dimensional models of growing and coalescing droplets, Phys. Rev. A 44 (1991), no. 10, 6241-6251.
  • 7. William Feller, An introduction to probability theory and its applications. Vol. II., Second edition, John Wiley & Sons Inc., New York, 1971. MR 42:5292
  • 8. T. Gallay and A. Mielke, Convergence results for a coarsening model using global linearization, J. Nonlinear Sci. 13 (2003), no. 3, 311-346. MR 1982018 (2004m:35145)
  • 9. I. Ispolatov, P. L. Krapivsky, and S. Redner, War: The dynamics of vicious civilizations, Phys. Rev. E 54 (1996), no. 2, 1274-1289.
  • 10. Govind Menon and Robert L. Pego, Approach to self-similarity in Smoluchowski's coagulation equations, Comm. Pure Appl. Math. 57 (2004), no. 9, 1197-1232. MR 2059679 (2005i:82051)
  • 11. -, The scaling attractor and ultimate dynamics for Smoluchowski's coagulation equations, J. Nonlinear Sci. 18 (2008), no. 2, 143-190. MR 2386718 (2009b:37141)
  • 12. Tatsuzo Nagai and Kyozi Kawasaki, Statistical dynamics of interacting kinks II, Physica A 134 (1986), 482-521.
  • 13. Barbara Niethammer and Robert L. Pego, Non-self-similar behavior in the LSW theory of Ostwald ripening, J. Statist. Phys. 95 (1999), no. 5-6, 867-902. MR 2000h:82065
  • 14. F. W. J. Olver, Asymptotics and special functions, Academic Press, New York, 1974. MR 0435697 (55:8655)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 82C22

Retrieve articles in all journals with MSC (2010): 82C22


Additional Information

Govind Menon
Affiliation: Division of Applied Mathematics, Box F, Brown University, Providence, Rhode Island 02912
Email: menon@dam.brown.edu

Barbara Niethammer
Affiliation: Mathematical Institute, University of Oxford, Oxford, OX1 3LB, United Kingdom
Email: niethammer@maths.ox.ac.uk

Robert L. Pego
Affiliation: Department of Mathematical Sciences and Center for Nonlinear Analysis, Carnegie Mellon University, Pittsburgh, Pennsylvania 15213
Email: rpego@cmu.edu

DOI: https://doi.org/10.1090/S0002-9947-2010-05085-8
Received by editor(s): July 28, 2008
Received by editor(s) in revised form: April 15, 2009
Published electronically: July 20, 2010
Additional Notes: This material is based upon work supported by the National Science Foundation under grant nos. DMS 06-04420, DMS 06-05006, DMS 07-48482, and by the Center for Nonlinear Analysis under NSF grants DMS 04-05343 and 06-35983
The second and third authors thank the DFG for partial support through a Mercator professorship for RLP at Humboldt University and through the Research Group Analysis and Stochastics in Complex Physical Systems.
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society